South Dakota, 2016

Flash Flooding and Flooding in South Dakota, May 20 to 21, 2016

May 20 to 21, 2016 · NWS UNR · 13 events in 2 counties and zones

Slow moving thunderstorms regenerated over the Keystone and Mount Rushmore area for several hours. These storms produced large amounts of hail to two inches in diameter and three to four inches of rain in about three hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Slow moving thunderstorms regenerated over the Keystone and Mount Rushmore area for several hours. These storms produced large amounts of hail to two inches in diameter and three to four inches of rain in about three hours. Flooding occurred along creeks, covering several roads in the Keystone area and Custer State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 1:20 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, May 20, 1:20 PM MST, 1 hour 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
220 PM MDT FRI MAY 20 2016

.SHORT TERM...(This Evening Through Saturday Night)
Issued at 219 PM MDT Fri May 20 2016

20z surface analysis had southerly flow over the CWA ahead of lee
trough from central MT into central CO. 0.5-1KJ/kg MLCAPE has
developed along and ahead of boundary. MLCIN eroding over
northeast WY, but in better shape over SD plains. TSRA have
developed over the higher terrain as southeast boundary layer flow
converges over the northern and central Black Hills. Activity
having trouble coming off the Hills intact, but some returns
floating east- northeast on rather weak 850-300mb steering flow.
Water vapour loop showed main weather feature of interest,
spinning over northern CA this afternoon.

Tonight, convection should be largely diurnal in nature with
activity waning after sunset. Low level jet does return on the SD
plains overnight, but main theta-e advection shifts north of CWA.
With diurnal boundary layer cooling, suspect a stratus deck will
develop over western SD, eventually reaching the Black Hills and
creating patchy fog. Temperatures will be near guidance for minimums.

Saturday, shortwave ejects from upper low complex over the
northwest US into MT. Surface low develops along lee trough with
tightening pressure gradient and resultant moist flow. 1-2KJ/kg
MLCAPE develops ahead of low across southeast MT into northeast
WY. 0.5-1KJ/kg over western SD. MLCIN looks pretty staunch over
western SD until peak heating and terrain interaction. Convection
should develop along lee trough in the afternoon over northeast WY
with 15-20m/s 0-6km bulk shear. Slight risk of severe
thunderstorms with large hail and damaging winds will be main
effect. Temperatures will be near guidance, but perhaps be held
down on the SD plains if stratus doesn't erode fast enough in the
morning.

Saturday night, convection pushes east and trends downward as it
encounters less favorable atmosphere over western SD. Temperatures
will be slightly above guidance given cloud cover and dew points in
the mid 50s -- tropical compared to conditions so far this spring.

.LONG TERM...(Sunday Through Friday)
Issued at 219 PM MDT Fri May 20 2016

On Sunday, the upper low strengthens as it shifts northeastward
into the Canadian Prairie provinces, while a cold front slowly
slides through the forecast area. Chances for showers and
thunderstorms continue on Sunday as weak upper energy associated
with the low moves over the region. With dew points in the 50s
across central SD, MLCAPE is progged near 2000 J/kg. May be a few
severe thunderstorms there, as 0-6 km shear will be around 35 kts.

Some weak instability and lingering moisture may allow for a few
showers/storms around the Black Hills area on Monday; however, most
areas should remain dry. Persistent southwest flow with embedded
shortwaves, combined with marginal instability, will result in daily
chances of thunderstorms next week. Temperatures will be near to
slightly above average, with a slight cooldown towards the end of
the week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 219 PM MDT Fri May 20 2016

Scattered thunderstorms are expected across northeastern Wyoming
and over far western South Dakota this afternoon and into this
evening. Local MVFR conditions are possible with the
thunderstorms. An area of low stratus is expected to develop over
the region tonight, with some patchy fog possible along the
eastern foothills. MVFR to IFR conditions are possible in the fog.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...Pojorlie
AVIATION...Pojorlie
Hazardous weather outlook, May 20, 9:38 AM MST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1038 AM MDT FRI MAY 20 2016

WYZ054>058-071-211300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1038 AM MDT FRI MAY 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND PERSIST INTO THE EARLY EVENING HOURS. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-012-024>031-041-042-072>074-211300-
HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
1038 AM MDT FRI MAY 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST
INTO THE EARLY EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE WITH HAIL AND GUSTY WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING WITH
HAIL AND GUSTY WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ002-013-014-032-043-044-046-047-049-211300-
PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-BENNETT-
MELLETTE-TODD-TRIPP-
1038 AM MDT FRI MAY 20 2016 /1138 AM CDT FRI MAY 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 20, 10:15 AM MST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT FRI MAY 20 2016

SDZ024-025-201800-
NORTHERN FOOT HILLS SD-NORTHERN BLACK HILLS SD-
1115 AM MDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL
NOON MDT...

AT 1115 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TERRY PEAK...OR NEAR LEAD...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEAD...DEADWOOD...CENTRAL CITY...GALENA AND TERRY PEAK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4431 10386 4437 10391 4442 10386 4448 10368
      4430 10358
TIME...MOT...LOC 1715Z 251DEG 9KT 4437 10385

CALDERON
Special weather statement, May 20, 11:32 AM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1232 PM MDT FRI MAY 20 2016

SDZ024-028-201900-
NORTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD-
1232 PM MDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES UNTIL 100 PM MDT...

AT 1232 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SILVER CITY...OR 15 MILES NORTH OF HILL CITY...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON SIDING...NEMO...SILVER CITY...PACTOLA RESERVOIR AND ROUBAIX
LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4422 10371 4429 10349 4428 10348 4407 10335
      4406 10336 4404 10356
TIME...MOT...LOC 1832Z 255DEG 16KT 4415 10358

CALDERON
Local storm report, May 20, 2:16 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
316 PM MDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             4 SW DOWNTOWN RAPID CIT 44.05N 103.29W
05/20/2016  E0.25 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

MCKEMY
Special weather statement, May 20, 2:21 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
321 PM MDT FRI MAY 20 2016

SDZ026-028-202145-
RAPID CITY SD-CENTRAL BLACK HILLS SD-
321 PM MDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PENNINGTON COUNTY
UNTIL 345 PM MDT...

AT 321 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ROCKERVILLE...OR 9 MILES EAST OF HILL CITY...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KEYSTONE...HAYWARD...ROCKERVILLE AND MOUNT RUSHMORE NATIONAL MEMORIAL.

LAT...LON 4387 10346 4395 10349 4401 10331 4386 10324
TIME...MOT...LOC 2121Z 259DEG 7KT 4392 10338

CALDERON
Local storm report, May 20, 2:35 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
335 PM MDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             3 WSW DOWNTOWN RAPID CI 44.06N 103.28W
05/20/2016  E0.25 INCH       PENNINGTON         SD   NWS EMPLOYEE

&&

MCKEMY
Special weather statement, May 20, 2:40 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT FRI MAY 20 2016

WYZ054>056-202230-
SOUTHERN CAMPBELL WY-WESTERN CROOK WY-NORTHERN CAMBELL WY-
340 PM MDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL AND
SOUTHWESTERN CROOK COUNTIES UNTIL 430 PM MDT...

AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROZET...OR 15 MILES SOUTHEAST OF GILLETTE...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOORCROFT AND ROZET.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 141 AND
156.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4440 10515 4425 10488 4418 10504 4418 10508
      4415 10509 4410 10520 4416 10531
TIME...MOT...LOC 2140Z 216DEG 8KT 4419 10520

CALDERON

The radar

The Rapid City radar (KUDX), 52 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 flash flood, 2 flood. Local standard time, as filed.

Hail, Pennington

When
May 20, 3:00 PM MST to 3:05 PM MST
Where
Pennington County, 0.98 mi E of Keystone
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
43.898, -103.401

Penny to quarter sized hail fell with the storm.

Hail, Pennington

When
May 20, 3:00 PM MST to 3:20 PM MST
Where
Pennington County, 1.02 mi WNW of Hayward
Measured
1.5 in hail
Reported by
Public
Coordinates
43.877, -103.348

Hail to ping pong ball size covered the ground.

Hail, Pennington

When
May 20, 3:00 PM MST to 3:05 PM MST
Where
Pennington County, 2.09 mi NNW of Keystone to 2.68 mi N of Keystone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.925, -103.443

Hail to the size of quarters covered the ground from the Keystone Wye, the intersection of US Highways 16 and 16A, eastward along Highway 16.

Hail, Pennington

When
May 20, 3:16 PM MST to 3:40 PM MST
Where
Pennington County, 1.74 mi SSE of Mt Rushmore
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.858, -103.433

Hail to the size of golf balls accumulated eight inches deep along Iron Mountain Road. Motorists were stranded at the Peter Norbeck Overlook until snow plows cleared the road.

Hail, Custer

When
May 20, 4:55 PM MST to 5:15 PM MST
Where
Custer County, 9.65 mi W of Hermosa
Measured
2 in hail
Reported by
Public
Coordinates
43.839, -103.383

Hail covered the road at the corner of Playhouse Road and Iron Mountain Road.

Hail, Custer

When
May 20, 5:00 PM MST
Where
Custer County, 9.24 mi ENE of Custer
Measured
1.5 in hail
Reported by
Public
Coordinates
43.806, -103.421

Hail to the size of ping pong balls was reported at the Center Lake Campground in Custer State Park.

Hail, Pennington

When
May 20, 5:00 PM MST to 5:30 PM MST
Where
Pennington County, 2.01 mi ESE of Keystone
Measured
1 in hail
Reported by
Public
Coordinates
43.890, -103.382

Hail to quarter size covered the ground several inches deep.

Hail, Pennington

When
May 20, 5:15 PM MST
Where
Pennington County, 1.02 mi WNW of Hayward
Measured
0.88 in hail
Reported by
Public
Coordinates
43.877, -103.348

Hail, Custer

When
May 20, 5:39 PM MST to 6:05 PM MST
Where
Custer County, 4.53 mi ENE of Custer
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.804, -103.522

The ground was covered with hail.

Flash Flood, Custer

When
May 20, 7:28 PM MST to 11:00 PM MST
Where
Custer County, 6.65 mi NNE of Custer to 6.57 mi ESE of Custer Co Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.856, -103.540

Iron Creek overflowed its banks at Needles Highway (SD Highway 87), with three to four inches of water covering the highway. All water crossings on Iron Creek Trail 15 were either damaged or destroyed, making the trail impassible for several weeks.

Flash Flood, Pennington

When
May 20, 7:55 PM MST to 11:00 PM MST
Where
Pennington County, 3.14 mi SSE of Sheridan Lake to 2.87 mi WSW of Mt Rushmore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.940, -103.450

Grizzly Gulch Road was underwater and impassible at the Grizzly Bear Creek crossing. Street flooding was also reported in Keystone.

Flood, Pennington

When
May 20, 11:00 PM MST to May 21, 1:00 AM MST
Where
Pennington County, 2.76 mi N of Keystone to 2.09 mi SSE of Mt Rushmore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.940, -103.420

Grizzly Bear Creek covered Grizzly Gulch Road, making it impassible for several hours, and caused minor flooding in Keystone.

Flood, Custer

When
May 20, 11:00 PM MST to May 21, 11:00 AM MST
Where
Custer County, 9.79 mi NE of Custer to 6.57 mi ENE of Custer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.856, -103.444

Iron Creek overflowed its banks upstream and downstream from Lakota Lake, causing minor flooding. Iron Creek covered the Needles Highway (SD Highway 87) with at least three to four inches of water. A road downstream from Lakota Lake was covered by water when an eight foot diameter culvert wasn't able to keep up with the flood waters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627202, 627203, 637311, 627204, 627205, 627206, 627208, 627207, 627209, 630183, 630181, 630182, 630184.